Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 112, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 16, 2005, 4:24 PM EDT for Edgecombe County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2005, 4:24 PM EDT (20:24 UTC)
- Expired
- Aug 16, 2005, 5:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Edgecombe County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2593 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 162024
SVRRAH
NCC065-162100-
/O.NEW.KRAH.SV.W.0112.050816T2024Z-050816T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
424 PM EDT TUE AUG 16 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 500 PM EDT
* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER KINGSBORO...OR ABOUT 5 MILES EAST OF ROCKY
MOUNT...MOVING SOUTHEAST AT 5 MPH. PENNY SIZED HAIL AND WINDS IN
EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
KINGSBORO...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3580 7764 3582 7766 3589 7781 3605 7774
3605 7770 3601 7756 3599 7753 3598 7747
3578 7758
$$
231 follow-up statement
000
WWUS52 KRAH 162045
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
442 PM EDT TUE AUG 16 2005
NCC065-162100-
/O.CON.KRAH.SV.W.0112.000000T0000Z-050816T2100Z/
EDGECOMBE NC-
442 PM EDT TUE AUG 16 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL EDGECOMBE COUNTY...
AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM WAS
LOCATED NEAR KINGSBORO...OR ABOUT 5 MILES EAST OF ROCKY MOUNT...
AND REMAINING NEARLY STATIONARY.
VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. INTENSE LIGHTNING IS OCCURRING WITH
THIS STORM. TAKE SHELTER IN A BUILDING OR ENCLOSED AUTOMOBILE.
REMEMBER THAT TREES AND OPEN SHELTERS OFFER NO PROTECTION FROM
LIGHTNING.
LAT...LON 3588 7764 3587 7767 3591 7780 3605 7774
3605 7770 3601 7756 3599 7753 3594 7759
3588 7762
$$
BLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:35 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 16, 2:35 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 235 PM EDT TUE AUG 16 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... THROUGH TONIGHT: AS EXPECTED... NUMEROUS STORMS HAVE DEVELOPED ON THE HIGHER TERRAIN THIS AFTERNOON WITH MORE SCATTERED ACTIVITY IN THE COASTAL PLAIN AND SANDHILLS ALONG THE WEAK SURFACE MOISTURE CONVERGENCE AXIS & INSTABILITY GRADIENT. THE MOUNTAIN STORMS WILL DROP INTO THE NORTHWEST PIEDMONT OVER THE NEXT FEW HOURS NECESSITATING LIKELY POPS THERE THROUGH EARLY EVENING. DAMAGING WIND GUSTS ARE POSSIBLE AS THE INITIALLY VERY WEAK WIND PROFILE IMPROVES SOMEWHAT... AND STEEP LOW LEVEL LAPSE RATES ALONG WITH POTENTIAL LOW LEVEL DRYING FROM THE INCREASING WSW WINDS COULD EXACERBATE DOWNDRAFTS. THEN WITH THE MESOSCALE VORTICITY CENTER NOW CROSSING KY ALONG THE SYNOPTIC FRONT EXPECTED TO TRACK ALONG THE NC/VA BORDER TONIGHT ACCOMPANIED BY UPPER DIVERGENCE NOTED ON THE 345K SURFACE... WILL EXTEND LIKELY POPS ACROSS THE REST OF THE NORTHERN & NORTHEAST CWA OVERNIGHT. LOWS 71-75. WED THROUGH FRI: WILL CARRY LIKELY POPS IN THE EAST THROUGH MIDDAY WED WITH LOWER CHANCES ELSEWHERE... TAPERING OFF IN THE AFTERNOON AS THE FRONT DROPS TO OUR SOUTH & MORE STABLE AIR WORKS INTO THE NORTH WITH INCREASINGLY DIFFLUENT 850 MB FLOW. HIGHS 83-90 WED... BUT CONFIDENCE IS NOT HIGH IN THESE NUMBERS AS THEY WILL DEPEND ON HOW MUCH IF ANY CLEARING TAKES PLACE IN THE AFTERNOON. THE FRONT WILL LIKELY HANG UP ALONG COASTAL NC ACROSS SC THU AS THE WEAK HIGH PRESSURE AREA NOSES IN FROM THE NORTH... & WILL LEAVE JUST LOW CHANCE POPS THU MAINLY ACROSS THE SOUTH WITH VARIABLY CLOUDY SKIES. HIGHS 83-88. FORECAST GROWS MORE UNCERTAIN BY FRI WITH THE GFS HANGING ONTO MUCH MORE SURFACE RIDGING DOWN THE EASTERN SLOPES. TEND TO PREFER THE MILDER NAM SOLUTION WITH THE SURFACE FRONT DISSIPATING AND A STRONGER MID LEVEL WAVE CROSSING THE GREAT LAKES TENDING TO SHOVE THE PARENT HIGH OUT TO SEA... SINCE IT LOOKS LIKE THE GFSS FEEDBACK CONTAMINATION CAUSES THIS WAVE TO LOSE DEFINITION THUS KEEPING THE PARENT HIGH IN PLACE. WILL HAVE CHANCE POPS AND HIGHS IN THE MID 80S TO NEAR 90. && .LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... MID LEVEL RIDGING APPEARS TO DOMINATE THE REGION FRI NIGHT THROUGH SAT. THE ECMWF/GFS MODELS BOTH INDICATE THE FRONT WELL TO OUR SOUTH WITH SURFACE HIGH PRESSURE AREA TRYING TO NOSE IN FROM THE NORTH... HOWEVER SINCE THE GFS APPEARS TO BE OVERZEALOUS WITH ITS COOL NOSE... WILL LEAN MORE TOWARD CLIMATOLOGY FOR MAXES... 86-91. THEN SUN THROUGH MON... THE ANOMALOUS UPPER VORTEX TRACKING ACROSS SOUTHEAST CANADA IS EXPECTED TO BE DEEP ENOUGH (ACCORDING TO THE ECMWF/GFS) TO PUSH A FRONT SOUTHWARD INTO THE REGION... AND A PREFRONTAL TROUGH OVER THE PIEDMONT IS LIKELY TO PRECEDE IT. THEREFORE WILL RESUME POPS SUNDAY AFTERNOON THROUGH MONDAY. TEMPS A BIT ABOVE NORMAL SUNDAY THEN HIGHS SHOULD DROP BACK NEAR OR A LITTLE BELOW NORMAL MONDAY WITH EXPECTATIONS OF COPIOUS CLOUD COVER. TUE FORECAST IS A WILD CARD WITH UNCERTAINTY AS TO HOW FAR SOUTHWARD THE FRONT PUSHES... WITH ONLY A 1020 MB HIGH PUSHING SOUTHWESTWARD BEHIND IT. THE GFS HAS BEEN TRENDING SLIGHTLY NORTH WITH THE FRONT AND ASSOCIATED PRECIP. WITH SYNOPTIC SCALE FRONTAL PASSAGES SO RARE IN NC THIS TIME OF YEAR... WILL HOLD THE FRONT ACROSS NC AND CONTINUE CHANCE POPS TUE... PRIMARILY DURING THE AFTERNOON AND EVENING... AND SLIGHTLY HIGHER ACROSS THE SOUTH & SOUTHEAST WHERE ANY LEE DRYING EFFECTS FROM WESTERLY 850 MB WINDS WILL BE LESSENED. HIGHS TUE 85-89. && .AVIATION... SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE BLUE RIDGE WILL MOVE EAST INTO THE AREA...REACHING THE TRIAD BETWEEN 20 AND 22Z. THE STORMS COULD PRODUCE STRONG WIND GUSTS...AND TAFS WILL MENTION A TEMPO WITH IFR VIS/MVFR CIGS AND WIND GUSTS UP TO 30 KTS. RUC MODEL SHOWS UPPER DIVERGENCE PERSISTING AND A VORTICITY CENTER MOVING EAST ACROSS THE NORTHERN PIEDMONT THROUGH THE EVENING HOURS...SO STORMS WILL LIKELY AFFECT RDU AND RWI BETWEEN 22Z AND 04Z. FAY MAY SEE AN ISOLATED STORM BUT COVERAGE WILL BE GREATEST TO THE NORTH. AREAS THAT RECEIVE RAIN ARE LIKELY TO HAVE IFR FOG OVERNIGHT. WINDS SHIFT TO NORTH-NORTHEAST TOMORROW MORNING AS A SURFACE BOUNDARY MOVES INTO THE AREA. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...DGS
Hazardous weather outlook, Aug 16, 5:18 AM EDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 518 AM EDT TUE AUG 16 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-170930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 518 AM EDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ONE MORE HOT DAY EXPECTED ACROSS CENTRAL NORTH CAROLINA TODAY AS TEMPERATURES PEAK IN THE LOWER TO MID 90S. HEAT INDEX VALUES WILL RANGE FROM AROUND 100 DEGREES UP TO 105 DEGREES THIS AFTERNOON. TAKE ALL NECESSARY PRECAUTIONS TO AVOID HEAT EXHAUSTION AND DEHYDRATION ESPECIALLY BETWEEN THE HOURS FROM NOON UNTIL 500 PM. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON INTO THE EVENING HOURS. ISOLATED STORMS COULD BECOME SEVERE WITH THE POTENTIAL OF PRODUCING DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER SPOTTERS SHOULD MONITOR THE LATEST WEATHER INFORMATION. RA
In the hours before
Special weather statement, Aug 16, 4:00 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 400 PM EDT TUE AUG 16 2005 NCZ007>011-170200- GRANVILLE-HALIFAX-PERSON-VANCE-WARREN- 400 PM EDT TUE AUG 16 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 724 IN EFFECT UNTIL 10 PM EDT FOR THE FOLLOWING AREA... IN NORTH CAROLINA THIS WATCH INCLUDES 5 COUNTIES IN CENTRAL NORTH CAROLINA GRANVILLE... HALIFAX... PERSON... VANCE... WARREN... THIS INCLUDES THE CITIES OF...HENDERSON...OXFORD... ROANOKE RAPIDS...ROXBORO AND WARRENTON.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:42 PM EDT | Severe Thunderstorm Warning | RAH | Person | 33 min |
| Aug 16, 7:50 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 19 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.